Home More Steroids Info Steroid Induced Psychosis: Causes, Symptoms, Diagnosis, Treatment, Recovery

Steroid Induced Psychosis: Causes, Symptoms, Diagnosis, Treatment, Recovery

Posted by admin in More Steroids Info Category. Reviewed and Updated: 8 January, 2019

Steroid drugs can cause a significant amount of side effects, as they mimic the action of hormones in the body and therefore have a systemic effect. One possible side effect of steroids is steroid induced psychosis.

What is Psychosis?

Psychosis is a distortion of the perception of reality. It manifests itself as a disturbance of behavior and cognitive disorders (forgetfulness, distractibility, and thinking problems). This disorder can be either a symptom of a mental illness, for example schizophrenia, or an individual psychotic disorder. This factor affects the nature of the course of the disease, options for possible treatment and outlook. Before you start treatment, you need to determine the particular type of this health disorder. There are various types of psychosis, such as for example:

  1. Bipolar disorder (manic depression). This is an alternation of periods of depression and elevated mood (mania or hypomania).
  2. Reactive psychosis. This condition occurs after a too severe psychoemotional stress. Vegetative factors and certain types of accentuated behavior provoke the disorder.
  3. Alcoholic hallucinosis (alcohol-induced psychotic disorder). It is manifested by delusions, deterioration of sleep, predominantly auditory hallucinations. This condition is different from Delirium Tremens.

Steroid psychosis as a symptom Cushing’s syndrome or independently appeared phenomenon is caused by the pathologically high level of hormones in the body caused by steroids during the treatment of a physical illness.

Causes of Steroid-Induced Psychosis

Cushing’s syndrome psychosis is also called pituitary-suprarenal disease psychosis. This is one of the manifestations of symptoms characteristic of this disease resulting from hyper-function of basophilic cells of the anterior lobe of the pituitary gland. The functions of the adrenal, pancreas and sex glands are also disturbed. The most frequent variant of Cushing’s syndrome faced by healthcare professionals is exogenous form amid glucocorticoid therapy. Therefore, the main cause of this disorder is ingestion of corticosteroids, especially in high dosages. Psychosis can also occur because of taking anabolic steroids, but in this case, it has a different nature, associated with increased aggression and the development of psychological dependence on drugs.

Symptoms and Cases of Steroid-Induced Psychosis

Steroid psychosis symptoms usually include melancholic syndrome, and less often a manic one, which develop against the background of inherent lassitude, asthenia, and somnolence. The psychosis can last for various periods – from several weeks to several months, ending usually with recovery. It tends to have recurrences and complications with the early development of atherosclerosis of the cerebral vessels, which entails the appearance of inherent irreversible symptoms in the form of persistent dementia and, in some cases, death from hemorrhage in the brain.

In a study by Sandeep Grover, Swapnajeet Sahoo et al. (Chandigarh, India, 2014), the following corticosteroid mania case was described. A male person in his early 80s, Mr. X, without any mental disorders in the past although his brother had apsychotic illness, and who’d had high blood pressure for twenty years and was taking five milligrams of amlodipine a day, suddenly noticed redness on his face and felt itching all over the body. He decided that the symptoms were caused by exposing his body to sun 2-3 hours daily in late winter. For three days, he had been undergoing treatment with antihistamines in the tablet form: twenty five milligrams of chlorpheniramine maleate a day, but the symptoms didn’t disappear. Following a pharmacist’s advice, the man took dexamethasone for 4-5 days, which help him to get significant relief. However, after 5 days, he started to speak too much, became overactive, cheerful, started to talk to strangers, felt increased appetite and had reduced sleep. In spite of sleeping for about two-three hours he remained to be energetic and fresh. Later, he also developed symptoms of over planning, overspending and grandiosity.

Diagnosis of Steroid-Induced Psychosis

Physical (not only psychical) symptoms are very important for the diagnosis. These include a severe hyperemia of the face, especially cheeks. Facial, abdominal, and chest obesities are observed. In these areas there are strips of red-purple scarring, which are called striae distensae. Sex glands are hypoplastic, menstruation stops, beard and mustache begin to grow in women. The arterial blood pressure rises sharply, reaching 200 mm Hg. Characteristic features are also metabolic disorders, manifested by hyperglycemia, glycosuria, and cholesterolemia.

Treatment of Steroid-Induced Psychosis

The goal of treatment of steroid induced psychosis is the normalization of the level of adrenal cortex hormones in the blood. According to medical studies, tapering of corticosteroid dose and administration of psychiatric meds for symptom relief were 2 key options. Doctors can prescribe long-term taking of the drugs that reduce the production of hormones in the adrenal cortex. These may be, for example, ketoconazole and aminoglutethimide (Elipten, Cytadren, Orimeten).

Symptomatic treatment of Cushing’s syndrome is carried out with diuretics, sugar-reducing and antihypertensive drugs. Patients suffering from psychosis take sedatives and tranquilizers. They have to be under psychiatric observation.

Recovery after Steroid-Induced Psychosis

Scientist Lewis (cit. ex: François Sirois 2003) found that reducing of corticosteroid dosage (tapering) only resulted in steroid psychosis recovery in 92 per cent of 36 patients, neuroleptics only provided recovery in 84% cases, and all patients treated with both options recovered. Psychiatric meds used for symptoms reduction included neuroleptics & tricyclic antidepressants (TCAs). Neuroleptics dosage had to be ascertained case by case. TCAs used in persons with depressive reactions aggravated the disorder that was reversed with phenothiazine drugs. According to Wada K, Yamada N, Sato T (Okayama University Medical School, 2001), the treatment should be psychopharmacological, that is, include psychoterapy and drug therapy.

On Kato and Hitoshi Misawa (International Medical Center of Japan, 2005) reported a case of treating the condition with valproic acid and risperidone (Risperdal, Prospera, Perilife trade names, among others) in a female with systemic lupus erythematosus (SLE).